Antipsychotic drugs including Seroquel, Abilify, and Risperdal have been found to triple a child’s risk of developing Type 2 diabetes in just the first year of use, a new study reveals.
The powerful antipsychotics were traditionally used in the treatment of schizophrenia; however, most of these prescriptions are being written for the treatment of bipolar disorder; attention deficit with hyperactivity disorder (ADHD); and mood disorders, such as depression, according to previous research, HealthDay News wrote.
Study author, Wayne Ray, director of the division of pharmacoepidemiology at the Vanderbilt University School of Medicine, in Nashville, Tennessee, said that antipsychotic medications increase a child’s likelihood of developing Type 2 diabetes when compared to older generation antipsychotics, according to HealthDay News. “We found that children who received antipsychotic medications were three times as likely to develop type 2 diabetes,” Ray told HealthDay News. “It’s well known that antipsychotics cause diabetes in adults, but until now the question hadn’t been fully investigated in children.” Ray explained that antipsychotics medications increase risks for diabetes by causing significant weight gain in pediatric patients, which drives insulin resistance.
In recent years, antipsychotic prescriptions have increased a massive seven-fold in children and almost five-fold tor teenagers and young adults aged 14 to 20, according to a 2012 study from Columbia University, wrote HealthDay News.
This study, which was published August 21 in the journal JAMA Psychiatry, involved a review of almost 29,000 children and young adults six to 24 year of age who were in the Tennessee Medicaid program and who had recently begun taking antipsychotic medications for reasons that were not due to schizophrenia or related psychoses, according to HealthDay News. Records were compared to more than 14,000 matched control patients who began taking different psychiatric medications that included mood stabilizers such as lithium, antidepressants, psychostimulants such as Adderall and Ritalin, alternative ADHD drugs such as clonidine and guanfacine, and anti-anxiety drugs known as benzodiazepines, HealthDay News explained.
In the first year of treatment with these medications, antipsychotic drug users experienced a three-fold risk of developing Type 2 diabetes when compared to patients taking other psychiatric medications. That risk continued increasing with the cumulative antipsychotic dose, remaining high up to one year after medication was ceased. “Diabetes can develop relatively soon after beginning these drugs,” Ray told HealthDay News. “We found that the risk was increased within the first year of use, and this is consistent with case reports. The risk may need to be considered even for relatively short periods of use. In our study, we didn’t see a difference between different types of drugs,” Ray added. “It may be an effect of the whole class of antipsychotics.”
Meanwhile, federal health officials have launched a probe into the use of antipsychotic drugs, such as Risperdal and Zyprexa, on children who are in the Medicaid system. Concerns have been raised that these drugs are being prescribed far too often to treat young children diagnosed with behavioral problems.
Other research has found that some antipsychotic drugs were associated with increased risks for developing torsade de pointes (TdP), a type of abnormal heart rhythm, and other adverse events. Zyprexa was among the drugs studied.
Prior research also indicates that newer antipsychotic drugs are no better than older and cheaper drugs in this class for the treatment of schizophrenia. There is also a huge cost difference between first- and second- generation antipsychotics in terms of price. For instance, a one-month supply of Zyprexa can cost about $546, while first-generations medications, such as Haldol, cost $18-$27 per month, according to Consumer Reports’ data.
In addition to diabetes, longer-tem antipsychotic risks may also include major metabolic syndrome and a neurological disorder that causes tardive dysinesia (involuntary, repetitive movements).